Medical questions & health advice by board certified doctors
"How to reduce the side effects of fenofibrate?"
My husband has cholestrol and he has been on statins and fenofibrate. the pills make him drained out very weak
Thank you for your question, and I am sorry to hear about your husband's side effects. I strongly recommend that he meet with his primary physician for further evaluation and management, but here are some general considerations. Both statins and fenofibrate have their side effects. One of the most concerning side effects of statins is muscle soreness and inflammation (called statin myopathy). About 2-11% of patients experience this, and if the symptoms are persistent many clinicians will check a blood test called a CK in order to see if the patient is potentially intolerant of the statin. If this is the case, your husband might benefit from a milder statin (such as fluvastatin or pravastatin). Separately, fenofibrate can cause fatigue as a somewhat uncommon side effect. Being on both medications, however, can increase the risk of statin myopathy. As an additional point of consideration, fenofibrate and related fibrate medications have fallen out of favor as a treatment for high cholesterol. It is now generally reserved for patients with very high levels of triglycerides (usually >500). Last year a series of new guidelines were released for cholesterol management, and I would recommend discussing these with a doctor. Again, I strongly suggest that your husband meet with his primary care physician for more information. Best of luck!
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.